Virginia, 2011

Tornado and Damaging Winds in Virginia, November 16, 2011

November 16, 2011 · NWS RNK · 4 events in 2 counties and zones

A strong upper level storm system over the Tennessee Valley tracked across the southern Appalachians helping to pull a cold front across the area during the afternoon. A line of storms developed along the front over the mountains and the line strengthened during the evening as it moved into somewhat more unstable air over the piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$511,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level storm system over the Tennessee Valley tracked across the southern Appalachians helping to pull a cold front across the area during the afternoon. A line of storms developed along the front over the mountains and the line strengthened during the evening as it moved into somewhat more unstable air over the piedmont. Wind shear was sufficient to provide some organization to the embedded storm elements and a brief EF1 tornado was confirmed by an NWS storm survey team north of Danville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 6:53 PM EST, 2 minutes earlier.

Area forecast discussion, Nov 16, 6:53 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EST WED NOV 16 2011

.SYNOPSIS...
A COLD FRONT WILL TRACK SLOWLY EAST ACROSS THE AREA THIS EVENING
AND WILL BE TO THE EAST COAST BY THURSDAY MORNING. COLD HIGH
PRESSURE WILL THEN SETTLE OVER THE REGION THROUGH THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 650 PM EST WEDNESDAY...

COLD FRONT WAS MOVING RAPIDLY THROUGH COUNTY WARNING AREA. HAVE
ADJUSTED HIGHEST PROBABILITY OF RAIN ALONG AND AHEAD OF THE FRONT
AND IN THE WESTERN UPSLOPE AREAS. THE THREAT OF STRONG
THUNDERSTORMS WAS ALSO CONFINED TO THE FAR SOUTHEAST COUNTY
WARNING AREA AHEAD OF THE BOUNDARY.

THE COLDER AIR WILL BRING A SHOT OF SNOW SHOWERS AND FLURRIES TO
THE MTNS OF WV TOWARD DAWN. FOR TONIGHT LOWS WENT CLOSE TO ADJMET
WITH THE UPPER 20S IN THE NORTHWEST MOUNTAINS TO AROUND 50 DEGREE
IN THE SOUTHEAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 305 PM EST WEDNESDAY...

THE COLD FRONT WILL BE MOVING ACROSS THE AREA TOMORROW MORNING AND
POSSIBLY BE POSITIONED IN THE PIEDMONT AND/OR ACROSS SOUTHSIDE VA.
A SURFACE LOW ACROSS THE SOUTHEASTERN USA WILL TRACK NORTHEAST AND BE
ALONG THE VA COAST BY EARLY AFTERNOON. THIS SURFACE LOW WILL STALL
THE FRONT WITH CONTINUED PERIODS OF RAIN OVER THE PIEDMONT THROUGH
EARLY AFTERNOON. AS THIS LOW TRACKS INTO EASTERN NC/VA AROUND MID
MORNING...COLD AIR WILL ENTER NW RNK CWA. BULK OF THE PRECIPITATION
WILL BE EAST OF THE AREA BUT ENOUGH LIFT AND UPSLOPE TO HAVE LIGHT
SHOWERS ACROSS THE MOUNTAINS. THROUGH THE MORNING...RAIN WILL
TRANSITIONING OVER TO SNOW FOR ELEVATIONS ABOVE 4KFT. BY THE TIME
THE COLD AIR ENCOMPASSES THE MOUNTAINS...MAJORITY OF THE MOISTURE
WILL HAVE EXITED THE AREA. LIGHT UPSLOPE SNOW SHOWERS/FLURRIES
POSSIBLE ON WESTERN SLOPES ENDING IN THE AFTERNOON.

QUICK PRESSURE RISES BEHIND THE FRONT WILL BRING BREEZY AND GUSTY
CONDITIONS TO THE AREA THURSDAY. HIGH PRESSURE BUILDS IN QUICKLY
ALLOWING THE WINDS TO DECOUPLE THURSDAY NIGHT.

TEMPERATURES WILL FALL FROM NEAR 40F DOWN INTO THE 30S THROUGH THE
AFTERNOON ACROSS THE MOUNTAINS. AS WINDS DECOUPLE THURSDAY
NIGHT...TEMPERATURES WILL BOTTOM OUT IN THE LOWER 20S...ISOLATED
TEMPERATURES IN THE TEEN. SLIGHTLY WARMER FRIDAY AND SATURDAY BUT
CHILLY. EAST OF THE BLUE RIDGE...TEMPERATURES WILL SLOWLY RISE OR
REMAIN STEADY THROUGH THE AFTERNOON. AS WINDS CALM DOWN
OVERNIGHT...TEMPERATURES WILL DROP INTO THE 20S. FRIDAYS TEMPERATURE
IN THE M/U 40S THEN MODERATE TO MID 50S SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EST WEDNESDAY...

HIGH PRESSURE CONTINUES TO SLIDE EAST SATURDAY EVENING...WITH WINDS
BECOMING INCREASINGLY SOUTHERLY ACROSS OUR AREA. AS ATLANTIC
MOISTURE RETURNS TO OUR AREA...WILL BE KEEPING AN EYE OUT FOR THE
POSSIBILITY OF PATCHY FOG AND DRIZZLE ALONG THE BLUE RIDGE EARLY
SUNDAY...PARTICULARLY IN THE NORTH CAROLINA MOUNTAINS. AT ANY
RATE...THE SOUTHERLY WINDS WILL ALSO LEAD TO A WARMUP...WITH SUNDAY
AFTERNOON HIGHS REACHING INTO THE 60S ACROSS MUCH OF OUR AREA.

SHOWER ACTIVITY WILL BE INCREASING AS WELL ON SUNDAY AFTERNOON AS A
LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES INTO EASTERN
CANADA...DRAGGING A COLD FRONT ACROSS THE OHIO RIVER VALLEY. THIS
COLD FRONT IS EXPECTED TO STALL...OR AT LEAST MOVE VERY SLOWLY...
KEEPING SHOWER ACTIVITY IN PLACE ACROSS OUR AREA THROUGH WEDNESDAY.
THE INCREASED CLOUD COVER AND POOLING OF WARMER AIR JUST SOUTH OF
THE COLD FRONT WILL HELP KEEP OUR TEMPERATURES MILD THROUGH THE
EARLY HALF OF NEXT WEEK...WITH HIGHS GENERALLY IN THE 50S AND
60S...AND LOWS IN THE 40S AND 50S. NEEDLESS TO SAY...THIS IS WARM
ENOUGH THAT NO SNOW IS EXPECTED DURING THIS TIME PERIOD.

ON WEDNESDAY...ANOTHER LOW PRESSURE SYSTEM DEVELOPS ALONG THE COLD
FRONT...WHICH WILL BRING AN INCREASED CHANCE OF RAINFALL. THE LOW
WILL PASS EAST OF OUR REGION DURING THE EARLY AFTERNOON...DRAGGING
THE COLD FRONT SOUTH OF OUR AREA. WHILE SHOWER ACTIVITY WILL LINGER
INTO THE EVENING...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA
BY EVENING...ALLOWING DRY AIR AND COOLER TEMPERATURES TO MAKE A
RETURN TO OUR AREA.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 645 PM WEDNESDAY...

CONDITIONS WERE CHANGING VERY QUICKLY...WITH A STRONG FRONT
CROSSING THROUGH THE EASTERN COUNTY WARNING AREA AT 00Z/7PM. THE
FRONT WAS MOVING NORTHEAST AROUND 50 KNOTS AND WAS EXPECTED TO
CROSS THROUGH THE DAN AIRPORT...BRINGING THE WINDS AROUND TO THE
NORTHWEST BY 02Z. CEILINGS AND VISIBILITIES WILL BRIEFLY DROP DOWN
TO IFR OR LIFR LEVELS WITH A LINE OF SHOWERS AND THUNDERSTORMS
THAT IS ALONG THE FRONT.

A MUCH COLDER AIR MASS COMES IN BEHIND THE FRONT TONIGHT. WITH
DEEP NORTHWEST WINDS AND STRONG COLD AIR ADVECTION UPSLOPE
STRATOCUMULUS WITH MVFR CEILINGS WILL COVER THE MOUNTAINS
OVERNIGHT.

DRIER AIR WORKS INTO THE REGION ON THURSDAY. MODERATE CONFIDENCE
AS TO HOW QUICKLY CEILINGS WILL LIFT TO VFR AND BECOME CLEAR TO
SCATTERED. EXPECT IMPROVEMENT FIRST EAST OF THE BLUE RIDGE AND
LAST IN BLF AND LWB. HIGH PRESSURE AND DRY AIR BUILDS IN ENOUGH
FOR ALL LOCATIONS TO BE VFR BY 00Z FRIDAY.

OUTSIDE OF EARLY MORNING FOG DUE TO WET SOILS...VFR CONDITIONS
ARE EXPECTED TO RETURN TO THE AREA FOR FRIDAY THROUGH SUNDAY
EVENING. THE CHANCE OF SHOWERS AND MVFR CONDITIONS RETURNS MONDAY
WITH A SLOW MOVING FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK/MC/WP
NEAR TERM...KK
SHORT TERM...RCS
LONG TERM...NF
AVIATION...AMS/KK
Hazardous weather outlook, Nov 16, 11:59 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EST WED NOV 16 2011

VAZ007-009-WVZ042>045-171700-
TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER-
1159 AM EST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL BRING A PERIOD OF SHOWERS TO THE
AREA THIS AFTERNOON INTO THIS EVENING. THE RAIN WILL BE HEAVY AT
TIMES AND DUE TO THE SLOW MOVEMENT OF THE FRONT...COULD LEAD TO
ISOLATED FLOODING OF SMALL STREAMS.

COLDER AIR ARRIVING LATE TONIGHT WILL BRING A QUICK SHOT OF SNOW
SHOWERS TO THE MOUNTAINS OF WEST VIRGINIA. AN INCH OR LESS IS
POSSIBLE ON THE HIGHER WEST FACING SLOPES...ESPECIALLY IN
GREENBRIER COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ010>020-022>024-171700-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
1159 AM EST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

RAIN TODAY INTO THIS EVENING COULD GET HEAVY AT TIMES WITH TYPICAL
PONDING OF WATER ON THE ROADS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-171700-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1159 AM EST WED NOV 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY EVENING. THE MAIN THREAT FROM THE ISOLATED
TO SCATTERED THUNDERSTORMS WOULD BE DAMAGING WIND GUSTS. THIS
THREAT LIES MAINLY ALONG AND EAST OF A LINE FROM CHARLOTTE COURT
HOUSE VIRGINIA SOUTHWEST TO WILKESBORO NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 16, 4:51 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EST WED NOV 16 2011

NCZ001-002-018-019-162215-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
451 PM EST WED NOV 16 2011

...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
ALLEGHANY...ASHE...WATAUGA AND WILKES COUNTIES...

AT 449 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS LOCATED
5 MILES SOUTHWEST OF GLENDALE SPRINGS...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MILLERS CREEK AROUND 500 PM...MC GRADY AROUND
505 PM...ABSHERS AROUND 510 PM AND STONE MOUNTAIN STATE PARK AROUND
515 PM.

LAT...LON 3650 8104 3618 8104 3615 8156 3643 8157

16
Special weather statement, Nov 16, 5:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EST WED NOV 16 2011

NCZ002>004-019-020-VAZ016-017-032-043-162245-
ALLEGHANY NC-CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-
SURRY NC-WILKES NC-YADKIN NC-
521 PM EST WED NOV 16 2011

...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
ALLEGHANY...CARROLL...FLOYD...HENRY...PATRICK...STOKES...SURRY...WILK
ES AND YADKIN COUNTIES...

AT 519 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS
STRETCHING FROM WOOLWINE TO 7 MILES SOUTH OF TRAPHILL...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.

THIS LINE WILL BE NEAR DOBSON AROUND 530 PM...PHILPOTT DAM AROUND
535 PM...STANLEYTOWN AROUND 540 PM AND ROCKFORD AROUND 545 PM.

LAT...LON 3620 8136 3685 8041 3683 8007 3678 8003
      3679 8001 3679 8002 3680 8001 3683 8000
      3679 7982 3679 7977 3682 7973 3617 8068

16
Special weather statement, Nov 16, 6:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EST WED NOV 16 2011

NCZ003>006-020-VAZ032-033-043-044-058-059-170000-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC-
606 PM EST WED NOV 16 2011

...A LINE OF SHOWERS PRODUCING STRONG WINDS WILL AFFECT
CASWELL...CHARLOTTE...FRANKLIN...HALIFAX...HENRY...PATRICK...PITTSYLV
ANIA...ROCKINGHAM...STOKES...SURRY AND YADKIN COUNTIES...

AT 602 PM EST...A LINE OF SHOWERS PRODUCING STRONG WINDS WAS
STRETCHING FROM 7 MILES SOUTHWEST OF PENHOOK TO 5 MILES NORTHEAST OF
BOONVILLE...MOVING EAST AT 65 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS LINE.

THIS LINE OF SHOWERS WILL BE NEAR AJAX...HANGING ROCK STATE
PARK...PILOT MOUNTAIN STATE PARK...AND SPENCER AROUND 610
PM...PITTSVILLE...CLIMAX...CALLANDS...AND CHATMOSS AROUND 615
PM...GRETNA AND AND SWANSONVILLE AROUND 620 PM.

LAT...LON 3623 8085 3704 7969 3703 7950 3701 7948
      3703 7946 3699 7854 3624 7969 3626 8044
      3620 8044

16

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Pittsylvania

When
November 16, 6:55 PM EST to 6:58 PM EST
Where
Pittsylvania County, 1.53 mi WNW of Whiteoak to 0.62 mi WNW of Chestnut Level
Rating
EF1
Path length
2.59 mi
Path width
125 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.725, -79.427

The tornado, rated an EF1, tracked east-northeast touching down intermittently from White Oak Mountain Road to the intersection of U.S. Highway 29 and Toy Lane. Numerous trees were snapped or uprooted along the path. Winds estimated near 100 mph ripped three large ventilator systems off the roof of Unique Industries and two tractor trailers were overturned. Several trees were blown down and some water tanks tossed about on Carter Lodge Road. Minor roof damage to a house was reported just across U.S. Highway 29 after which time the tornado lifted or dissipated.

Thunderstorm Wind, Halifax

When
November 16, 7:13 PM EST to 7:24 PM EST
Where
Halifax County, 1.3 mi ENE of Stovall to 1.69 mi NNW of Rabat
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.010, -79.010

Numerous trees were blown down or had their tops snapped off. In addition, several powerlines were blown down, a trampoline and a metal sheet shed were blown into a field, and a wooden play set was snapped in two. The underpinning of a trailer was also blown loose.

Thunderstorm Wind, Halifax

When
November 16, 7:36 PM EST
Where
Halifax County, 3.09 mi WSW of Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.810, -78.780

A tree was blown down by thunderstorm winds on Rodgers Chapel Road.

Thunderstorm Wind, Halifax

When
November 16, 8:18 PM EST
Where
Halifax County, 0.55 mi E of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
State Official
Coordinates
36.700, -78.890

A tree was blown over by thunderstorm winds on Ashe Avenue.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353718, 353719, 353720, 353721.